Kansas, 2023

Tornado and Hail in Kansas, July 16, 2023

July 16, 2023 · NWS ICT · 29 events in 2 counties and zones

A southward moving supercell produced significant severe weather as it moved south across central Kansas during the evening of July 16th, 2023. The storm produced one weak tornado, and significant wind damage with wind gusts of 70 to 80 mph and very large hail up to 4 inches in diameter in Great Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A southward moving supercell produced significant severe weather as it moved south across central Kansas during the evening of July 16th, 2023. The storm produced one weak tornado, and significant wind damage with wind gusts of 70 to 80 mph and very large hail up to 4 inches in diameter in Great Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 2:31 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 16, 2:31 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
331 PM CDT Sun Jul 16 2023

.MESOSCALE DISCUSSION...
Issued at 325 PM CDT Sun Jul 16 2023

Convection over NE KS this morning has thrown out a prominent
outflow boundary, currently working its way south to along a line
from KSLN to KEMP to just north of Iola. The western edge of the
outflow is stalling or washing out over central KS, leading to this
portion of the boundary just waggling over central KS for the
afternoon hours. An increasing unstable airmass is located just
south of the boundary, with convergence along the central KS
boundary expected to lead to isolated or scattered storms developing
during max heating, by around 23z. Some question on how widespread
this convection will be, given a warm elevated mixed layer (CAP).
But think isolated storms will develop during max heating. Could
even see development delayed until the weak impulse in central Neb
drops south and interacts with this boundary, by around 23z. The
combination of moderate instability (3500-4000 J/kg SBCAPE) and bulk
shear around 40-45 kts, and decent directional shear, will lead to a
chance of any storm that develops to become a severe supercell with
large hail up to 2 inches in diameter possible. Inverted-V soundings
also suggests a damaging wind threat as the storms evolve later this
evening, potentially propagating to the south.

Propagation of the convection should be to the south, but some
uncertainty on how far south this convection will get, but think if
a storm develops, it may make it south into south central KS by
later this evening, with strong to severe wind gusts possible.
Most of the convection will be diurnally driven, and diminish as
it moves south into warmer temps aloft, and with the loss of max
heating. If you have any outdoor plans, stay weather aware. When
thunder roars, go indoors.

Ketcham

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 325 PM CDT Sun Jul 16 2023

Highlights:

1) Warm up to start the week (around 100 on Tuesday)

2) Thunderstorm potential this evening

Challenges:

1) Precipitation chances and respective coverage today

2) Temperatures, dewpoints and resulting heat indices on Tuesday

Changes:

1) Precipitation chances and timing this eve-Mon

2) Dewpoints on Monday

A trough is situated over Ontario to the upper/mid Mississippi River
Valleys, Great Lakes to the southeast CONUS while a ridge is set up
over the Desert Southwest to Great Basin and British Columbia. There
is an eastward track for both the trough and ridge for Monday.
Another waves moves onshore on Monday which essentially tracks east
and eventually helps squash the ridge. This results in a wave for
Tuesday as the western wave tracks to join the eastern trough.

Hot and humid conditions are anticipated to return early this week
as the ridge shifts east over the area. Warm air advection amplifies
for Tuesday with temperatures around 100 degrees; ensembles indicate
anomalous temperatures at 700 and 850mb Tuesday into Wednesday. Heat
indices are not anticipated to be as high as last week, but they are
calculated to be from 100-105 on Monday and around 105 on Tuesday.
This could lead to the need for an advisory. Given moisture
advection on Tuesday, the NBM may be under doing dewpoints which
occurred last week as well. While the values were not increased, it
is possible that they may need to be bumped up. Since there is still
time to modify the temperatures and dewpoints, any headline
decisions will be held off for now. If you have to work or spend
time outdoors, make sure to drink plenty of fluids and avoid
strenuous activities during the afternoon if possible. On the plus
side, breezy winds are anticipated especially over southern Kansas
at speeds of 20-30 mph ahead of the boundary. These winds will help
what it feels like. Given these winds, wet bulb globe temperatures
(WBGT) are calculated to be lower on Tuesday through some of the
Flint Hills compared to Monday.

.LONG TERM...(Wednesday through Sunday)
Issued at 325 PM CDT Sun Jul 16 2023

Highlights:

1) Cooler by the end of the week

2) Off-and-on chances for showers and storms

Somewhat cooler air works in for Wednesday with a bigger push by the
end of the week into next weekend. Temperatures are forecast to drop
below seasonal normal with highs in the 80s. There are subtle
features that will move through during the end of the week as the
ridge builds again in the west. Periodic chances for showers and
storms are expected with these subtleties. Uncertainty remains in
the coverage and chances for any respective location thus stay
tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1247 PM CDT Sun Jul 16 2023

Convection over NE KS has thrown out a prominent outflow boundary,
currently working its way south to along a line from KSLN to KEMP to
just north of Iola. Think the eastern portion of this outflow will
continue to push south, leading to a wind shift at KCNU within the
next hour or two. But think the western edge of the outflow will
stall over central KS, leading to this portion of the boundary just
waggling over central KS for the afternoon hours.  Increased
moisture and convergence along the central KS boundary will probably
lead to TSRA developing over central KS, for late this afternoon or
early this evening during max heating, by around 23z. Some question
on how widespread this convection will be, given some capping
issues. But think some isolated TSRA will develop, so will include a
VCTS and a tempo group for the KSLN and KRSL taf locations from 23z-
03z.

Propagation of the convection should be to the south, but some
uncertainty on how far south this convection will get, so will
include a VCTS for the KICT and KHUT Tafs as well.

Most of the convection will be diurnally driven, so expect VFR
conditions overnight into early on Mon.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  96  74 102 /  40  10  10   0
Hutchinson      67  96  74 105 /  40  10  10   0
Newton          68  95  74 102 /  40  10  10   0
ElDorado        67  94  74 100 /  30  10  10   0
Winfield-KWLD   69  95  74 101 /  30  10  10   0
Russell         66  97  73 102 /  30   0  10   0
Great Bend      66  96  73 102 /  40   0  10   0
Salina          67  95  73 104 /  40  10  10   0
McPherson       67  94  73 102 /  40  10  10   0
Coffeyville     68  95  74 102 /  30  30  10   0
Chanute         69  94  72 101 /  30  20  10   0
Iola            67  93  71 101 /  30  20  20   0
Parsons-KPPF    68  95  73 102 /  30  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 10PM for north central and
portions of south central KS.

&&

MESOSCALE...Ketcham
SHORT TERM...Juanita
LONG TERM...Juanita
AVIATION...Ketcham
Hazardous weather outlook, Jul 16, 3:24 AM CST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
424 AM CDT Sun Jul 16 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
424 AM CDT Sun Jul 16 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible this afternoon through
tonight along and west of the Kansas Turnpike. A few storms may be
severe. The main impacts with the strongest storms will be hail up
to golf ball size and wind gusts of up to 60 mph. Locally heavy
rainfall will also be possible, and may result in minor localized
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices ranging from 100 to 105 will be possible across much
of the region Monday through Wednesday afternoon. The highest heat
indices around 105 are expected to occur on Tuesday.

Thursday through Saturday, storm chances will return to the region
as storm complexes enter central and eastern Kansas from the west.
Widespread severe weather is not expected with these storms at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated today and tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 12 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 16, 3:25 PM CST to 3:26 PM CST
Where
Russell County, 0.69 mi N of Waldo
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.130, -98.800

A trained spotter measured a 58 mph wind gust.

Hail, Russell

When
July 16, 3:44 PM CST to 3:45 PM CST
Where
Russell County, Waldo
Measured
1.75 in hail
Reported by
Public
Coordinates
39.120, -98.800

Hail, Russell

When
July 16, 3:44 PM CST to 3:45 PM CST
Where
Russell County, 0.69 mi N of Waldo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.130, -98.800

A spotter reported penny to quarter-sized hail covering the ground.

Hail, Russell

When
July 16, 3:58 PM CST to 3:59 PM CST
Where
Russell County, 6.58 mi SSE of Waldo
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
39.030, -98.760

Thunderstorm Wind, Russell

When
July 16, 4:04 PM CST to 4:05 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

A 70 mph wind gust was measured at Russell Municipal Airport.

Thunderstorm Wind, Russell

When
July 16, 4:09 PM CST to 4:10 PM CST
Where
Russell County, 2.56 mi WNW of Homer
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.870, -98.770

There were five power poles knocked down on Homer Road in between Bunker Hill and Russell.

Tornado, Russell

When
July 16, 4:10 PM CST to 4:14 PM CST
Where
Russell County, 4.95 mi SSE of Bunker Hill to 5.26 mi SE of Homer
Rating
EF0
Path length
0.88 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
38.800, -98.660

A brief tornado moved across two farmsteads causing minor damage to trees and major damage to a barn as it collapsed onto its foundation. Debris from one homestead was also strewn across the property and blown up against and wedged into a metal pipe fence. The majority of damage was noted on the northern periphery of the circulation.

Thunderstorm Wind, Russell

When
July 16, 4:17 PM CST to 4:18 PM CST
Where
Russell County, 1.28 mi ESE of (Rsl)russell Muni Ar
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.860, -98.800

A semi was overturned at mile marker 189 on Interstate 70.

Thunderstorm Wind, Russell

When
July 16, 4:20 PM CST to 4:21 PM CST
Where
Russell County, 3.2 mi SSE of Bunker Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.830, -98.650

All of the north-facing windows are broken out at a farm. There were also large tree limbs down.

Thunderstorm Wind, Russell

When
July 16, 4:21 PM CST to 4:22 PM CST
Where
Russell County, 0.54 mi E of (Rsl)russell Muni Ar
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.810

A 72 mph wind gust was measured at Russell Municipal Airport.

Thunderstorm Wind, Russell

When
July 16, 4:21 PM CST to 4:22 PM CST
Where
Russell County, 5.6 mi SE of Homer
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.790, -98.660

There was a report of power lines down blocking a road.

Thunderstorm Wind, Russell

When
July 16, 4:25 PM CST to 4:26 PM CST
Where
Russell County, 0.54 mi E of (Rsl)russell Muni Ar
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.810

A 77 mph winds gust was measured at Russell Municipal Airport.

Thunderstorm Wind, Russell

When
July 16, 4:28 PM CST to 4:29 PM CST
Where
Russell County, 0.69 mi N of (Rsl)russell Muni Ar
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -98.820

A trained spotter reported large tree limbs down.

Hail, Barton

When
July 16, 4:34 PM CST to 4:35 PM CST
Where
Barton County, 2.13 mi SE of Hitschmann
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -98.540

Spotter reported mostly pea to dime sized hail. A couple of hail stones were up to quarter-sized.

Thunderstorm Wind, Barton

When
July 16, 4:35 PM CST to 4:36 PM CST
Where
Barton County, 1.28 mi WNW of Beaver
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -98.670

The wind gusts were estimated to be around 60 to 70 mph.

Thunderstorm Wind, Barton

When
July 16, 4:52 PM CST to 4:53 PM CST
Where
Barton County, 2.14 mi NNW of Hoisington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.550, -98.780

Winds were estimated to be sustained around 45 to 50 mph with gusts around 55 to 60 mph.

Hail, Barton

When
July 16, 4:58 PM CST to 4:59 PM CST
Where
Barton County, Great Bend
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.370, -98.770

The emergency manager reported quarter sized hail at the 600 block of Coolidge in Great Bend.

Hail, Barton

When
July 16, 4:59 PM CST to 5:00 PM CST
Where
Barton County, 0.88 mi NW of Great Bend
Measured
1.75 in hail
Reported by
Public
Coordinates
38.380, -98.780

Thunderstorm Wind, Barton

When
July 16, 4:59 PM CST to 5:00 PM CST
Where
Barton County, 3.78 mi E of Hoisington
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.520, -98.700

There were numerous power poles completely snapped.

Hail, Barton

When
July 16, 5:01 PM CST to 5:02 PM CST
Where
Barton County, Great Bend
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.370, -98.770

Hail, Barton

When
July 16, 5:01 PM CST to 5:02 PM CST
Where
Barton County, 1.63 mi W of Great Bend
Measured
1.75 in hail
Reported by
Public
Coordinates
38.370, -98.800

Hail, Barton

When
July 16, 5:02 PM CST to 5:03 PM CST
Where
Barton County, 0.88 mi NW of Great Bend
Measured
1.75 in hail
Reported by
Public
Coordinates
38.380, -98.780

Thunderstorm Wind, Barton

When
July 16, 5:08 PM CST to 5:09 PM CST
Where
Barton County, 1.77 mi ESE of Great Bend
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.740

There were large trees down along with 6-inch tree limbs down.

Thunderstorm Wind, Barton

When
July 16, 5:08 PM CST to 5:09 PM CST
Where
Barton County, 0.88 mi NW of Great Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.380, -98.780

A report of 3-inch tree limbs down and broken power poles.

Thunderstorm Wind, Barton

When
July 16, 5:08 PM CST to 5:09 PM CST
Where
Barton County, 0.54 mi W of Great Bend
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
38.370, -98.780

Part of a the roof of a church was torn off in Great Bend. The report was relayed via broadcast media KAKE and KSN.

Hail, Barton

When
July 16, 5:13 PM CST to 5:14 PM CST
Where
Barton County, 1.16 mi WSW of Great Bend
Measured
2.5 in hail
Reported by
Public
Coordinates
38.364, -98.790

There was a report of hen egg to tennis ball sized hail at Eisenhower Elementary School in Great Bend.

Hail, Barton

When
July 16, 5:15 PM CST to 5:16 PM CST
Where
Barton County, 0.69 mi S of Great Bend Arpt
Measured
4 in hail
Reported by
Social Media
Coordinates
38.340, -98.850

A picture sent via twitter showed baseball sized and softball sized hail in a yard.

Hail, Barton

When
July 16, 5:27 PM CST to 5:28 PM CST
Where
Barton County, 4.87 mi S of Albert
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.380, -99.010

A picture sent via Twitter showed ping pong ball sized hail.

Thunderstorm Wind, Barton

When
July 16, 5:30 PM CST to 5:31 PM CST
Where
Barton County, 1.08 mi W of Great Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.370, -98.790

There was a report of 3-inch tree limbs down and power poles broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125432, 1125419, 1125420, 1125421, 1125434, 1125446, 1101444, 1125435, 1125440, 1125436, 1125439, 1125438, 1125437, 1125422, 1125448, 1125447, 1125423, 1125424, 1125454, 1125425, 1125426, 1125427, 1125449, 1125452, 1125459, 1125428, 1125430, 1125431, 1125457.